Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Jackson, KY

March 18, 2004Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 18, 2004, 8:39 PM EST for Martin County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2004, 8:39 PM EST (01:39 UTC)
Expired
Mar 18, 2004, 9:15 PM EST
In force
36 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS53 KJKL 190139
SVRJKL
KYC159-190215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EST THU MAR 18 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY

* UNTIL 915 PM EST

* AT 838 PM EST...THE 911 CENTER REPORTED NICKEL SIZED HAIL 8 MILES 
  SOUTH OF INEZ.  THIS STORMS IS NEAR PRINCE...OR 8 MILES SOUTH 
  OF INEZ...MOVING SOUTHEAST AT 60 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3774 8238 3771 8241 3769 8238 3769 8257
          3771 8260 3771 8265 3776 8261 3786 8255
          3784 8246 3778 8234 3775 8232

$$
HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:00 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 4:00 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EST THU MAR 18 2004

.DISCUSSION...

FOR THE SHORT TERM...MODELS ARE IN DECENT AGREEMENT FOR THE NEAR
TERM...WITH BOTH THE GFS AND ETA INDICATING A WEAK SYSTEM MOVING IN
FROM THE NORTHWEST AND SKIMMING THE AREA DURING THE EVENING HOURS.
HAVE LEFT A MENTION OF POPS FOR THE EVENING. SKIES CLEAR OUT LATE
TONIGHT/EARLY TOMORROW...AS HIGH PRESSURE MOVES OUT OF THE UPPER
MIDWEST...ACROSS THE AREA AND THEN QUICKLY MOVES TO THE EAST FRIDAY
NIGHT. CLOUDS WILL BE ON THE INCREASE SATURDAY...AS A COLD FRONT
APPROACHES THE AREA AND SLIDES THROUGH SATURDAY NIGHT. WILL MENTION
ISOLATED THUNDERSTORMS IN THE ZONES FOR SATURDAY NIGHT WITH LIS OF
-2. MODELS HAVE A SLIGHT DISAGREEMENT ON THE TIMING OF THE FRONT ON
SATURDAY...WITH ETA MOVING IN CLOUDS AND PRECIP FASTER...SO WENT
WITH A BLEND. RAISED POPS IN THE SOUTHERN CWA WITH GUIDANCE COMING
IN HIGHER.

FOR THE EXTENDED...ONLY MADE A FEW MINOR CHANGES. MODELS ARE STILL
CONSISTENT WITH ZONAL PATTERN SETTING UP ALOFT AND A STRONG SFC HIGH
PRESSURE NESTLED TO THE EAST. A WARMING TREND IS EXPECTED WITH ABOVE
NORMAL TEMPS RETURNING TO THE AREA WITH SOUTHERLY FLOW. FOR
TEMPERATURES STAYED CLOSE TO ENSEMBLES.

&&

.PREV DISCUSSIONS...

520 AM EST THU MAR 18 2004

ESSENTIALLY TWO SYSTEMS WILL AFFECT THE AREA TODAY.  THE FIRST BEING
THE WAA PRECIP THAT HAS MOVED EAST ACROSS THE KY AND TN BORDER.
THEN LATER TODAY A SHORTWAVE FROM THE UPPER MIDWEST IN NORTHWEST
FLOW WILL CUT ACROSS THE OHIO VALLEY THIS AFTERNOON.  WEAK LOW PRESS
WILL WORK ITS WAY FROM WESTERN TN...MORPHING WITH ANOTHER AREA OF
WEAK LOW PRESS FROM THE NORTH...OVER EASTERN KENTUCKY/OH/WV.  MAIN
FORECAST CHALLENGE FOR TODAY IS POPS.  BEST CHANCES THIS MORNING
WILL BE IN SOUTHWEST COUNTIES...BUT LATER EASTERN THIRD...TO TWO
THIRDS OF THE CWA TO LIKELY SEE LIGHT QPF.  TONIGHT...DEPENDING ON
WHEN SKIES CLEAR UP AND WHEN WINDS CALM...MAY SEE SOME VALLEY
FOG...ESPECIALLY WHERE IT RAINS TODAY.  THIS FEATURE NOT IN FORECAST
PRESENTLY.

HIGH PRESSURE SLIDES INTO THE PICTURE FOR FRI AND SAT
BEFORE A COLD FRONT APPROACHES FROM THE NORTHWEST...STILL PROGGED
FOR SAT NIGHT.  WITH THE RECENT CONSISTENCY WITH THIS
FEATURE...RAISED POPS ANOTHER 10 TONIGHT FOR SAT NIGHT.  PLACED A
RIDGE/VALLEY SPLIT IN THE FORECAST FOR FRI NIGHT WITH DECOUPLING
WINDS AND SW FLOW/WAA ALOFT.  MADE NO CHANGES TO THE FORECAST PAST
SAT NIGHT.

&&

.PREV DISCUSSIONS...

1057 PM EST WED MAR 17 2004

CURRENT RADAR SHOWING AREA OF SHOWERS IN NORTHERN CWA MOVING OUT TO
THE EAST...LARGER AREA OF SHOWERS DEVELOPING IN SOUTH CENTRAL
KENTUCKY ASSOCIATED WITH MIDWEST SHORT WAVE...POISED TO AFFECT
MAINLY THE SOUTHERN PORTION OF CWA AFTER MIDNIGHT. MINOR UPDATE TO
FORECAST THIS EVENING...MAINLY FOR MIDNIGHT WORDING. TEXT PRODUCT
WILL SHOW SOME SLIGHT ADJUSTMENTS TO TEMPS...WHICH ARE RUNNING A FEW
DEGREES HIGHER THAN GUIDANCE. HOWEVER...MOST OBVIOUS ADJUSTMENTS
WERE TO GRIDS...WHERE TEMPS/POPS WERE TWEAKED A BIT TO MORE
ACCURATELY REFLECT CURRENT TRENDS IN OBS/RADAR RETURNS.

UPDATED ZONES ALREADY SENT

&&

.PREV DISCUSSIONS...

414 PM EST WED MAR 17 2004

BIGGEST CHALLENGE IS IN FIRST PERIOD...WITH THE TIMING...AMOUNT...
AND LOCATION OF PRECIPITATION MOVING INTO THE FA OVERNIGHT.
COMBINATION OF WARM FRONT ENCROACHING FROM THE SOUTH AND A SHORT
WAVE IMPULSE KICKING OUT OF THE UPR MISS VALLEY...WILL BRING SOME
PRECIP TO THE REGION OVERNIGHT. BIGGEST QUESTION IS WHEN...WHERE...
AND HOW MUCH. WARM FRONT APPEARS TO BE THE DOMINANT FORCE...WITH
BOTH THE GFS AND ETA KEEPING THE AXIS OF HEAVIEST QPF TO OUR SOUTH.
ETA IS A LITTLE FASTER THOUGH AND MORE TO THE NORTH THAN THE GFS.
AMOUNTS ARE SIMILAR AT THE 24 HOUR POINT...BETWEEN ONE HALF AND
THREE QUARTERS INCH...BUT THE ETA DEVELOPS A ONE INCH BULLSEYE OVER
ERN TN THURSDAY AFTERNOON. THIS IS ABOUT A HALF INCH MORE THEN THE
GFS. HPC DISCUSSION FAVORED MORE NORTHERLY TRACK OF ETA...SO STAYED
PRETTY MUCH WITH THIS SOLUTION...BRINGING CATEGORICAL POPS INTO
SOUTHERN THIRD OF FA OVERNIGHT.

BOTH ETA AND GFS KEEP MOISTURE OVER THE REGION THROUGH THURSDAY
EVENING...WITH GFS A LITTLE QUICKER WITH THE DRY OUT. DISAGREEMENT
THOUGH IS FAIRLY MINIMAL. GRIDS AND FORECAST WILL REFLECT A GRADUAL
REDUCTION IN POPS WEST TO EAST ACROSS OUR CWA THURSDAY AFTERNOON
THROUGH THE MORNING ON FRIDAY. EVERYTHING POINTS TO A DRY DAY ON
FRIDAY. WE CAN EXPECT ONLY A SHORT REPRIEVE THOUGH. THE GFS BRINGS
PUSHES A COLD FRONT SOUTH ACROSS THE OHIO RIVER SATURDAY
AFTERNOON...WHICH WILL BRING A THREAT OF RAIN BACK INTO THE PICTURE
FOR THE END OF THE WEEK.

EXTENDED...MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT. THE
MODELS ARE TRENDING TO A SLIGHTLY MORE AMPLIFIED FLOW WITH THE UPPER
TROF OVER THE EASTERN U.S. SATURDAY WILL BE STILL BE THE WARMEST DAY
OF THE WEEK WITH TEMPS WARMING INTO THE 60S...WITH SOUTHWEST WINDS
AHEAD OF A COLD FRONT...WHICH WILL SLIDE THROUGH THE COMMONWEALTH ON
SATURDAY NIGHT. HIGH PRESSURE WILL SETTLE TO THE SOUTHEAST AND ZONAL
FLOW RETURNS FOR THE START OF THE WORKWEEK AND WILL KEEP THINGS DRY
THROUGH THE END OF THE EXTENDED PERIOD. CONTINUED TO STAY CLOSE TO
ENSEMBLE NUMBERS FOR TEMPS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE

JM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:27 PM ESTSevere Thunderstorm WarningJKLElliott33 min
Mar 18, 8:03 PM ESTSevere Thunderstorm WarningJKLJohnson, Morgan42 min
Mar 18, 9:01 PM ESTSevere Thunderstorm WarningJKLPike29 min
Mar 18, 9:30 PM ESTSevere Thunderstorm WarningJKLPike30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.